Alert archive / Georgia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, SC
NWS Charleston, SC issued this special weather statement at Jan 27, 2021, 9:12 AM EST for Effingham County, Georgia. It was in force for 33 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 27, 2021, 9:12 AM EST (14:12 UTC)
- Expired
- Jan 27, 2021, 9:45 AM EST
- In force
- 33 min
- Issued by
- NWS Charleston, SC
County Effingham County, GA
The radar
The Charleston,SC radar (KCLX), 56 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 27, 9:15 AM EST | TSTM WND DMG | 2 Sw Blitchton, GA | MULTIPLE TREES REPORTED DOWN NEAR HWY 280 AND I-16. LAW ENFORCEMENT REPORTED THAT A WOODEN FENCE WAS BLOWN DOWN. |
| Jan 27, 9:18 AM EST | TSTM WND DMG | 1 Ssw Meldrim, GA | A TREE AND POWERLINES WERE REPORTED DOWN NEAR I-16 AND OLD RIVER ROAD. |
| Jan 27, 9:19 AM EST | TSTM WND DMG | 1 S Eden, GA | EFFINGHAM COUNTY EMERGENCY MANAGER REPORTED MULTIPLE TREES BLOWN DOWN BETWEEN EDEN AND MELDRIM. TIME OF EVENT WAS ESTIMATED FROM RADAR DATA. |
| Jan 27, 9:21 AM EST | TSTM WND DMG | 2 E Eden, GA | A TREE AND POWERLINES WERE REPORTED DOWN AT HWY 17 AND ROEBLING ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 2.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
511
WWUS82 KCHS 271412
SPSCHS
Special Weather Statement
National Weather Service Charleston SC
912 AM EST Wed Jan 27 2021
GAZ100-101-116-118-271445-
Bulloch-Effingham-Inland Chatham-Inland Bryan-
912 AM EST Wed Jan 27 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN, BULLOCH,
EFFINGHAM AND CHATHAM COUNTIES...
At 911 AM EST, National Weather Service doppler radar indicated a
strong thunderstorm near Blitchton, or 7 miles northeast of Pembroke,
moving east at 40 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Pooler, Springfield, Pembroke, Godley Station, Savannah International
Airport, Lanier, Port Wentworth and Bloomingdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3246 8134 3211 8120 3211 8161 3224 8166
TIME...MOT...LOC 1411Z 257DEG 34KT 3221 8151
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Jan 27, 7:19 AM EST, 1 hour 53 minutes earlier.
Area forecast discussion, Jan 27, 7:19 AM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
719 AM EST Wed Jan 27 2021
.SYNOPSIS...
Low pressure will pass across the region today and then
offshore tonight. High pressure will build in Thursday and
prevail through late week. Another low pressure system will
impact the area Sunday into Monday, followed by more high
pressure through the middle of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
The cold front has pushed through much of the forecast area,
accompanied about a 10 to 15 minute gust of north to northwest
winds as high as 25 or 30 mph. This has caused the fog to
completely dissipate or pull into the ocean, and also allowed
for temperatures to drop to 55-60F most places, except for
middle and upper 60s to the south and east of Hinesville. These
temperatures may rise about a degree or two during the day, but
that's all. We did adjust the PoP scheme based on latest trends,
but still forecasting widespread rains and at least a few
thunderstorms, with mostly elevated instability, albeit it weak,
and strong bulk shear.
Previous discussion...
Today: A mid level short wave trough will ride steadily through
the lower and middle Mississippi Valley, with a west to
southwest flow in advance of the feature across the local area.
At the surface a cold front is dropping into the area from the
north-northwest early this morning, and will stall out near the
southern zones by early afternoon, as a weak in-situ high
pressure wedge noses in to the north of the front A wave of low
pressure will form along the front near New Orleans at daybreak,
reaching near the Altamaha River or just to the south this
afternoon, then off the coast of georgia before nightfall. That
low then absorbs another surface wave that is situated near the
South Carolina and North Carolina border this evening. The
consolidated low then deepens as it moves across the Gulf Stream
and further away during the second half the night.
The day begins with widespread stratus and areas of fog, some
of which will be locally dense through about 7 or 8 am, before
dissipating and/or pulling offshore. But we don't anticipate a
Dense Fog Advisory given that condensation pressure deficits are
not low enough and mixing will start to develop in wake of the
southward progressing cold front.
Frontogenesis is forecast across the area today, and there is
considerable moisture for this time of year, with Pwat at or
even greater than the daily maximum for late January. With
strong upward omega fields, a deep and warm cloud layer, plus
dynamics aloft with an increase in divergence with the right
entrance region of the upper jet, we anticipate widespread rain
and showers through 18-20Z. Rainfall coverage will trend down
thereafter as the surface wave along the front pulls into the
ocean and upward vertical motion and upper divergence
diminishes.
On average we're looking for another 1/2 to 3/4 inches of
rainfall today, but the HREF does suggests a worse case
scenario of 1.5 to 2.5 inches in a few places south and east,
especially if any thunderstorms can develop.
That thunderstorm chance is not great given limited SBCAPE, but
with some elevated CAPE and strong 0-6 km bulk shear, we do have
mention of a slight chance of thunderstorms from late morning
into the afternoon all areas. SPC does have a Marginal Risk for
severe weather, resulting from gusty winds near the Altamaha
River, which is in closer proximity the the cold front. This
chance though is low enough that we don't require mentioning in
the Hazardous Weather Outlook.
Temperatures will likely be at or near their highest at the
start of the day, before falling into the upper 50s and lower
60s for the afternoon (if not sooner).
Tonight: Height falls aloft with the approach of the short wave
trough will occur as the merging of the surface waves over the
Atlantic intensify and pull further into the ocean. Models
differ on the timing of the post-frontal trough and the strength
of the associated cold air advection. Even so, we do foresee
rain chances dropping significantly. First ending across Georgia
during the early and mid evening, then over South Carolina
during the late evening and overnight. Temperatures will fall to
the lower and middle 40s by sunrise Thursday.
These colder temperatures arrive with stronger winds, which will
has led to the issuance of a Lake Wind Advisory on Lake Moultrie
starting late tonight.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
Cool and dry high pressure will expand into the region on Thursday
and will prevail through late week. Aloft, the area will remain
under northwest flow in between ridging over the Central and
Southern Plains and troughing to the north and east. Quiet weather
is expected, although winds will remain a bit gusty on Thursday
before the pressure gradient relaxes. Temperatures will be below
normal with highs both days topping out in the low to mid 50s. Good
radiational cooling conditions will allow lows to drop below
freezing across most locations inland of the coast.
The airmass will begin to modify on Saturday as the surface high
centered north of the area slides east in advance of the next
weather system ejecting out of the Southern Plains. Dry weather will
continue, though there will be a notable increase in cloud cover,
especially late in the day. Temperatures should return closer to
late January normals with highs forecast to range from the mid 50s
across the northern zones to around 60 near the Altamaha.
Lake Winds: Gusty north winds will continue over Lake Moultrie into
early Thursday afternoon. Lake Wind Advisory will be in effect
through noon.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
An amplifying mid and upper level trough will shift into the eastern
CONUS early next week. At the surface, low pressure and a trailing
cold front will cross the region, bringing increasing chances for
rain to the area. The front should push offshore Sunday night into
early Monday. Cool and dry conditions will return for midweek as
high pressure expands into the region.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
A rather complicated scenario with the 12Z TAFs, as a cold
front that has dropped south of both terminals will stall near
or south of the Altamaha River today. A wave of low pressure
will form along the front and light northeast into the ocean by
late today, then strengthens as it moves further offshore
tonight. Periodic light or moderate rains will impact both
sites, with MVFR or even IFR conditions to occur much of the
time through about 05-06Z Thursday. Thereafter, strong cold
advection and drier air working it's way in behind the departing
low in the Atlantic will lead to VFR weather returning. W and
NW winds will strengthen by late tonight as the colder air moves
in, resulting in gusts of at least 20-25 kt overnight.
Extended Aviation Outlook: VFR with gusty winds expected on
Thursday behind a strong cold front. Flight restrictions
possible in showers Sunday.
&&
.MARINE...
Today and tonight: A rather complex scenario will impact the
coastal waters this period, and while there will be a brief
surge of northerly winds early this morning, and again this
afternoon and early evening. But the more significant winds,
plus the issuance of Gale Warnings and Small Craft Advisories
will occur the last several hours of tonight.
Sea fog across the AMZ352, AMZ354 and AMZ374 waters this morning
will dissipate with the passage of the cold front. That front
will reaching over or just south of the Georgia waters by this
afternoon. A wave of low pressure will lift along the front and
deepens over or to the northeast of the waters tonight.
With some pinching to the winds this afternoon on the South
Carolina waters there could be a marginal Small Craft Advisory
for about 3-5 hours. However, the better chance of Advisories
and Gales will occur after midnight tonight, when stronger cold
air advection and larger isallobaric pressure rises occur.
Mariners should also be aware that isolated thunderstorms will
occur late this morning and afternoon.
Thursday through Monday: Elevated winds ongoing at the start of the
period will gradually improve on Thursday as the pressure gradient
eases. Gale Warnings are expected to come down mid-day, although
they will need to be replaced by Small Craft Advisories. Advisory
level conditions could persist into Thursday night, primarily for
the Charleston county waters and outer Georgia waters. All headlines
are expected to be down by Friday morning with no additional
concerns through Saturday. Winds and seas will increase late weekend
into early next week as the next low pressure system impacts the
region. Another round of Small Craft Advisories are possible.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Lake Wind Advisory from 4 AM to noon EST Thursday for SCZ045.
MARINE...Small Craft Advisory from midnight tonight to 2 PM EST
Thursday for AMZ352-354.
Gale Warning from midnight tonight to noon EST Thursday for
AMZ350-374.
Small Craft Advisory from midnight tonight to noon EST
Thursday for AMZ330.
&&
NEAR TERM...
SHORT TERM...ETM
LONG TERM...ETM
AVIATION...
MARINE...Hazardous weather outlook, Jan 27, 7:22 AM EST, 1 hour 50 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 722 AM EST Wed Jan 27 2021 AMZ350-281230- Waters from South Santee River to Edisto Beach SC out 20 NM- 722 AM EST Wed Jan 27 2021 ...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST THURSDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ374-281230- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 722 AM EST Wed Jan 27 2021 ...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST THURSDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-352-354-281230- Charleston Harbor- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- 722 AM EST Wed Jan 27 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Gales: Frequent gusts to gale force will be possible late tonight into Thursday morning behind a cold front. Gale Watches or Warnings could be needed. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. SCZ045-281230- Inland Berkeley- 722 AM EST Wed Jan 27 2021 ...LAKE WIND ADVISORY IN EFFECT FROM 4 AM TO NOON EST THURSDAY FOR LAKE MOULTRIE... This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ087-088-099>101-114>119-137>141-SCZ040-042>044-047>052-281230- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Jasper-Beaufort- Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley- 722 AM EST Wed Jan 27 2021 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jan 27, 9:12 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
912 AM EST Wed Jan 27 2021
GAZ100-101-116-118-271445-
Bulloch-Effingham-Inland Chatham-Inland Bryan-
912 AM EST Wed Jan 27 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN, BULLOCH,
EFFINGHAM AND CHATHAM COUNTIES...
At 911 AM EST, National Weather Service doppler radar indicated a
strong thunderstorm near Blitchton, or 7 miles northeast of Pembroke,
moving east at 40 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Pooler, Springfield, Pembroke, Godley Station, Savannah International
Airport, Lanier, Port Wentworth and Bloomingdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3246 8134 3211 8120 3211 8161 3224 8166
TIME...MOT...LOC 1411Z 257DEG 34KT 3221 8151The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 3:08 AM EST | Lake Wind Advisory | CHS | Berkeley | 33 hr |
| Jan 27, 3:12 AM EST | Gale Warning | CHS | 33 hr | |
| Jan 27, 3:12 AM EST | Small Craft Advisory | CHS | 12 hr | |
| Jan 27, 9:24 AM EST | Severe Thunderstorm Warning | CHS | Beaufort, Hampton, Jasper | 51 min |
| Jan 27, 9:46 AM EST | Severe Thunderstorm Warning | CHS | Beaufort, Jasper | 43 min |
| Jan 27, 10:02 AM EST | Special Marine Warning | CHS | 50 min | |
| Jan 27, 11:39 AM EST | Special Weather Statement | CHS | Allendale | 21 min |
| Jan 27, 11:11 AM EST | Special Weather Statement | CHS | Jenkins | 19 min |
| Jan 27, 12:33 PM EST | Special Weather Statement | CHS | Evans, Tattnall | 27 min |
| Jan 27, 12:49 PM EST | Severe Thunderstorm Warning | CHS | Bryan, Bulloch, Evans, Liberty | 26 min |
Nearby
Special Weather Statements in Georgia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.